Oklahoma, 2026

Winter Storm in Oklahoma, January 9, 2026

January 9, 2026 · NWS AMA · 2 events in 2 counties and zones

An upper level system skirted across the northern combined Oklahoma and Texas Panhandles early on January 9th and brought rain with a changeover to snow. The heaviest snow produced by this system occurred in Kansas but did bring around three to six inches to eastern Cimarron County and western Texas County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level system skirted across the northern combined Oklahoma and Texas Panhandles early on January 9th and brought rain with a changeover to snow. The heaviest snow produced by this system occurred in Kansas but did bring around three to six inches to eastern Cimarron County and western Texas County. Further south, across the far northwestern Texas Panhandle, areas still received one to two inches of snow from this system. This weather system was located far enough north that the rest of the Texas Panhandle was left dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 8, 11:00 PM CST, 1 hour earlier. Its key messages:

  • Issued at 1054 PM CST Thu Jan 8 2026
  • Impactful winter weather will result in hazardous driving conditions across the northwest today. Snow totals of 4 to 9 inches can be expected for the northwestern Panhandles.
  • Snowfall accumulation for other areas should generally be around 1 inch or less, leading to less impacts for the southern and eastern Panhandles.
  • Cold morning temperatures and wind chill values are expected on Saturday and Sunday.
Area forecast discussion, Jan 8, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Amarillo TX
1100 PM CST Thu Jan 8 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1054 PM CST Thu Jan 8 2026

- Impactful winter weather will result in hazardous driving
  conditions across the northwest today. Snow totals of 4 to 9
  inches can be expected for the northwestern Panhandles.

- Snowfall accumulation for other areas should generally be around
  1 inch or less, leading to less impacts for the southern and
  eastern Panhandles.

- Cold morning temperatures and wind chill values are expected on
  Saturday and Sunday.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 1054 PM CST Thu Jan 8 2026

The latest H500 RAP analysis combined with satellite water vapor
imagery depicts an organized low pressure system is currently moving
east across far northeastern Arizona. This is the system that is
going to bring impactful winter weather to the area starting in the
next few hours and lasting through much of the day on Friday. As
this system comes across the southern Rockies, the low is predicted
to become mostly closed off and slow down, which will allow plenty
of moisture to move in across the southern High Plains.
Unfortunately, this moisture will likely not be widespread, as the
most favored area for higher precipitation is across the northern
Panhandles and particularly, the northwestern Panhandles. Snow
should begin later on tonight as a disturbance embedded in the
southwest flow moves over the northwestern portions of the area. A
rain snow mix is quite unlikely as temperatures at the surface and
aloft should be below freezing by the onset of precip overnight.
Snow showers will continue to develop through the day on Friday as
the low pressure system moves closer to the area.

The latest deterministic models and probabilistic data sets continue
to hone in on an area across the northwestern Panhandles for
impactful snowfall. The 09/00z HREF shows a 60-80 percent chance to
exceed 6 inches of snow, which is much higher than previous runs.
Granted, this is utilizing a 10:1 snow ratio, which is not too far
off of the forecast ratios. The higher snowfall amounts compared to
previous forecasts seems reasonable, as the model guidance shows
good vertical velocity values at H700 across this region. This
correlates well with forecast soundings showing deep moisture
throughout the column, including in the DGZ. Now with the center of
the low progged to move across the northwestern zones, this will
lead to cooling throughout the column and snow ratios will likely
rise during the mid to late morning hours beyond sunset. This would
occur at the same time as the best mesoscale lift is in place,
leading to higher snowfall rates. The 09/00z HREF shows at least a
60 percent chance for snow rates to reach or exceed 1 inch per hour
across the northwest starting just after sunrise through the early
afternoon. Even though ground temperatures are warm given the well
above average temperatures this winter thus far, these high snow
rates should easily allow snow to accumulate, especially on grassy
surfaces. In addition to the high snow rates, winds will increase
out of the north with gusts upwards of 30-40 mph. This will lead to
treacherous driving conditions due to wind driven snow. If you must
travel across the northwestern Panhandles, please take the necessary
precautions and drive to the conditions.

For areas further south and east, there still is forecast to be some
precipitation with this event, but the lack of mesoscale lift
combined with not as good of moisture throughout the column will
lead to much lesser totals. Especially since temperatures will be
warmer further south, the potential for accumulating snow will
decrease. Still cannot rule out some accumulations, but they will
likely be confined to grassy areas. For any locations across the
Panhandles that do see at least some snow, be prepared for slick
roadways, especially if you need to travel to the northwestern
portions of the region.

Snow will come to an end on Friday evening as the system moves away
from the Panhandles. A much colder air mass will be in place and
temperatures well below freezing are forecast for Friday night. Wind
chill values going into Saturday morning could drop down to the
single digits to potentially just below zero for the areas with
snowpack. Temperatures should rise up into the 40s for most on
Saturday, but for areas with a lot of snow pack, they will be colder
in the 30s. That is currently not reflected in this forecast as we
will wait to see where the better snow sets up. Another cold night
is forecast for Saturday night with lows dropping down into the
teens.

Muscha

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1054 PM CST Thu Jan 8 2026

A messy upper level pattern is forecast for next week. Troughing is
forecast across the east with high pressure and ridging for the
western CONUS during this time frame. Being on the eastern periphery
of the H500 ridge, this pattern typically will result in
temperatures warming back up above average and fairly uneventful
weather. A broad scale trough is forecast to quickly dig south late
in this forecast period. Unfortunately for the Panhandles, this
system is currently expected to miss our area to the east as the
ridging pattern to the west of the forecast area remains too strong.
Even so, cannot rule out a slight decrease in temperatures going
into late next week as northerly flow may usher in a weak cold front
as the trough clips the southern High Plains before transitioning
off to the east.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1054 PM CST Thu Jan 8 2026

VFR conditions are initially expected at the terminals. This will
quickly change as a winter weather system moves across the
Panhandles. Snow is very likely on KGUY and KDHT starting around
or slightly before 12z. This will lead to IFR to LIFR visibility
and ceilings. KAMA has lesser chances for snow, but still
expecting low ceilings to lead to at least MVFR conditions. In
addition to the snowfall, winds gusting out of the north around 30
to 35 kts will lead to further reductions in visibility at KDHT
and KGUY. Snow will come to an end late in this TAF cycle at all
sites. Conditions are forecast to improve around or after 00z and
a return to VFR conditions is expected should clouds clear out.

Muscha

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning until midnight CST Friday night for TXZ001.

     Winter Storm Warning from 6 AM Friday to midnight CST Friday
     night for TXZ002.

     Winter Weather Advisory from 6 AM Friday to midnight CST Friday
     night for TXZ003-004-006>008-011.

OK...Winter Storm Warning until midnight CST Friday night for OKZ001.

     Winter Storm Warning from 6 AM Friday to midnight CST Friday
     night for OKZ002.

     Winter Weather Advisory from 6 AM Friday to midnight CST Friday
     night for OKZ003.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...05
Hazardous weather outlook, Jan 8, 11:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1102 PM CST Thu Jan 8 2026

OKZ001>003-TXZ001>020-317-091800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1102 PM CST Thu Jan 8 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today through Tonight.

An impactful winter weather system will move across the Texas and
Oklahoma Panhandles early this morning through tonight. A Winter
Storm Warning is in effect for the northwestern Panhandles and a
Winter Weather Advisory for the western and north central
Panhandles. Total snow accumulations for the warning area could be
upwards of 5 to 9 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Cold morning wind chill values are forecast on Saturday and Sunday
with wind chill values potentially dropping below zero across the
northern Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cimarron

When
January 9, 12:00 AM CST to 8:00 PM CST
Where
Cimarron forecast zone
Reported by
Public
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the western half and southern third of Cimarron County. Boise City received 3.5 while areas to the east and northeast like Keyes received around 5 of snow.

Winter Storm, Texas

When
January 9, 6:00 AM CST to 9:30 PM CST
Where
Texas forecast zone
Reported by
Emergency Manager
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The southeastern third of the county received less than an inch of snow while the northwestern two thirds received three to five inches of snow, perhaps higher amounts occurred near the Kansas state line. Texhoma measured four inches of snow, Guymon and Goodwell observed three inches, and 7 miles north of Eva observed five inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313122, 1313123.